Life with MS & EDS

February 17, 2009

One More Reason I Don’t Like my Thighs

Filed under: Uncategorized — by mseds @ 1:52 pm
Tags: , , , ,

I’ve been on Copaxone for a week and a half now.  Last week was about as crazy as it gets for us, which was both good and bad.  It didn’t allow me a lot of time to focus on starting the shots.  I just had to do it.  Work was very busy.  Big Sister got sick on Monday and was sent home from school.  Last weekend, Little Sister found my 2 pound dumbbells and before we could stop her, swung them behind her pinching her middle finger in the process.  It’s swollen, but thankfully not broken.  I was amazed at how well she did during x-rays.  Since it was badly injured, she has her right, middle finger taped to her ring finger for two to three weeks.  Thankfully she’s a bit ambidextrous.  She’s used to switching to her left hand when her right gets tired from her hypotonia, so this isn’t quite the inconvenience this could have been.  Just when I thought our week was going poorly enough, my husband’s grandmother passed away.   That obviously took a lot of our time and energy toward the end of the week.  Now, other than Big Sister still being sick (now it’s an ear infection), things seem to be calming down a bit.

The last time I wrote, I was getting the hang of things.  I figured out that applying heat for 5 minutes before the shot, then using a cotton ball for about a minute before applying ice until the ice pack wasn’t cold anymore seemed to do the trick.  The shots stung a bit, but all was going well.  That was because it was before I got back to doing my thighs again.  I’ve always hated my thighs and now I have one more reason to hate them.  Shots there HURT!  I’ve not yet managed to get the right depth or the right location or something, but I really dread Tuesdays and Wednesdays (those are my leg shot days.)  After pain on Tuesday night, I got so flustered preparing for the Wednesday shot that I pulled the red cap-remover off the AutoJect before the thing was tightened together and the needle went flying out the back end and landed in my sweatshirt!  Needless to say, I had to through that one out. It was far from sterile at that point and I think some of the medication came out, too.

The next day I called the Shared Solutions folks.  I requested a replacement dose (they’ll send one for free this time, but I’m not sure what they do if I mess things up again.)  I also asked for advice.  I would love to find another body part to use instead.  They said I’d have to ask my doctor.  Of course the doctor I see now doesn’t know anything about doing these injections, so I think I’m stuck (ha) until I see the specialist in March (3 weeks from tomorrow and counting!)  They also said to make sure I wasn’t getting close to the inner thigh, but said nothing about the outer thigh being off limits.  Hmmm, there is more fatty tissue there….  I called my “peer” contact last night (she’s been great!)  She suggested making sure that my leg was relaxed when doing the shot so that the muscle is not tight at the time.  I had not thought of that, but I’m sure it’s been tense.  I will have to give that a try tonight.  If anyone has other thigh tips, please pass along words of wisdom!

During the craziness of last week, I did have a milestone.  It was the first time I did a shot 100% by myself.  Thankfully it was an arm night.  I find those and the stomach to be the easiest.  My husband was at his grandmother’s viewing, so I had no choice but to do it myself.  I usually rely on him to know I am at a 90 degree angle, that the site looks good, etc.  He also always helps me with clean-up so that I can focus on hanging out with the ice pack.   For the arm, I found that sitting on the floor with my arm straight out, wrist resting on the sofa works well.  Now if only I could find a thigh trick!

Advertisements

4 Comments »

  1. I use Rebif and am not a fan of the thighs myself. They still sting after 4.5 years. However, I would suggest tightening and relaxing the high muscle to minor fatigue so that it will definitely relax when injecting. The rebif is sub-cu…I think the C is intramuscualr (spelling) but I still think limiting the thigh muscles ability o be tight should help. Stck with it….I promise it gets better. Dianne

    Comment by slippingthroughmyfingers — February 17, 2009 @ 6:38 pm

  2. Thanks, Dianne! Making the muscle tired sounds worth trying! Copaxone is sub-cu like Rebif.

    Comment by mseds — February 17, 2009 @ 7:03 pm

  3. I’m sorry to hear about your husband’s grandmother. That’s not easy for anybody.

    About the shots, I have to admit that the outer thigh is one of my preferred locations. Those saddlebags come in handy. 🙂

    Comment by Lisa Emrich — February 17, 2009 @ 10:01 pm

  4. I’m beginning to think there should be a shot location guide for skinny people and one for those of us with more options. The outer thigh would make tons more sense for me!

    Comment by mseds — February 18, 2009 @ 7:29 am


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: